Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
147 Doctors are Online

Hello. I have had some skin sensitivity issues lately, all

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2004
Answered : 532 Questions
Question
Hello. I have had some skin sensitivity issues lately, all starting with a Staph infection. That then spread to folliculitis. I went on antibiotics and it took care of it. However since then the skin around the infection has been very sensitive. Had a super dry skin episode and treated the with steroids. Now I have what I think are petechiae on my feet. Although this could be causes be dry skin too as they only show up after I wear tights.

Any idea what’s happened to my skin since the staph infection?
Posted Mon, 20 Nov 2017 in Skin Hair and Nails
 
 
Answered by Dr. Zotaj Antoneta 3 hours later
Brief Answer:
Advises given on the dry skin and skin spots you mention- see further for more details

Detailed Answer:
Hello,
Thank you for asking at healthcaremagic.

I carefully read your question and understand your concern with the skin changes.

Staphilococccus infection generally has an effect on the skin as long as it is active. When infection is healed there no specific residual effect due to it. Antobiotics used but the infection don't have such effect either.

The only thing that could related is if you have used local cream, the ingredients in the cream (not necessarily the antibiotic itself) might have caused some sensitiivity to the skin in the form of dermatitis/eczema.

The corner stone of dermatitis is dry skin. Steroids are used to treat dermatitis but to better help with the dry skin it is recommended to use moisturizing lotions (colorless and without odor so not to cause local reaction) at least twice a day at the area.

The petechiae are on the the same area? How do you know they are petechiae, do they not change color when pressed?

If you are developing petechiae it might be the case that they might be due to tights you are wearing as you have already mentioned but on the other hand to be sure of this it is recommended to have a CBC done to check the blood for the platelets and the rest of the findings with that examination.

So to conclude i would say:
1. use local moisturizing lotion on the dry area at least twice a day
2. try to avoid frequent baths with hot water (as they dry the skin out)
3. use body oils after shower to keep skin healthy
4. use steroids on the area only if moisturizing is not helping enough
5. Have a CBC done to rule out problems with platelets, sometimes your doctor might ask platelet count in microscopy also to verify them. Bleeding time and coagulation times sometimes might be requested if the platelets are abnormal.
6. if moisturizing the skin 2-3 times a day and all the above measures do not help enough with the dry skin, you will need to be consulted again.

I hope this is helpful and answers to your question but please feel free to reply in case more clarification is needed on this.

Kind regards,

Antoneta Zotaj, MD






Above answer was peer-reviewed by
 
Follow-up: Hello. I have had some skin sensitivity issues lately, all 50 minutes later
Thanks Dr. Zotaj,

That all makes sense to me. The really dry, flakey skin has gotten better. I got a steroid cream and after about 5 days it was better.

The only issue now is regular dry skin. It gets pretty itchy by the end of the day or after a shower so I have been using lotion twice a day.

The petechiae is only on my feet, which is where the dry skin was and the follicilitis was as well - but on ge edges. Most of the skin issues were on my ankles and legs. Like I said I have gotten these little red dots twice this week - both immediately after wearing tights and also noting that I may not have moisturised enough on those days.

I am not 100% sure they’re petechiae. I just think they are because the bumps aren’t raised very much.

I am trying to get to a doctor this week to see if they think a CBC test is necessary. I haven’t had any other issues with bruising or bleeding so I am unsure if that is the problem.

Do you think red / pink dots on skin (bumps of which aren’t raised very much) could be something other than petechiae? Especially after wearing a certain type of clothing?

Thanks!
 
 
Answered by Dr. Zotaj Antoneta 8 minutes later
Brief Answer:
petechiae explained and some more advises

Detailed Answer:
Hello again,

Thank you for the reply and the extra information.

It is good you are moisturizing the skin and i would recommend you go on with it. Legs are also very likely to get dry skin especially in winter (due to not producing a lot of oil and not sweating much as the rest of the skin)

Petechiae are very important medically- generally they are punctual like bright red color lesions that if you press on then with a transparent glass you will see that they do not fade. They are not raised at all because they are small bleeding under the skin- this is why they don't even blanch to pressure.

Legs are prone to skin lesions due to trauma and the lesions you have might be due to that, tights generally is difficult to cause skin lesions.

Still if the lesions are not raised, are punctual like and bright red and do not blanch with pressure than it is better to have a check with your doctor. It might still be due to pressure or trauma locally but is safer to have it checked and confirmed.

I hope this is helpful and answers to your question but please feel free to reply if anymore clarification is needed on this.

Kind regards,

Antoneta Zotaj, MD
Above answer was peer-reviewed by
 
Follow-up: Hello. I have had some skin sensitivity issues lately, all 38 minutes later
Thanks Dr Zotaj.

I will go to my doctor and see if they think it is indeed petechiae and therefore if a CBC is necessary.

I suppose two other final pieces of information that could be helpful are that I have keratosis Polaris. I have it pretty badly on my whole arm and most of my legs. The bits on my leg have gotten worse lately since the staph infection and steroid cream use. I haves had this disorder for about 10 years. Maybe this is just a spread of the KP? Although I don’t know how common spots are on the feet in that disorder.

The other thing to note is that o have pretty bad health anxiety. I have also had this for about 10 years. I am just starting to undergo CBT to treat the health anxiety but it is still very bad at the moment. I couldn’t sleep most of last night because I kept wondering what this little Ash was on my feet. It has been a touch month. Perhaps this is stress or anxiety related?

Thanks!
 
 
Answered by Dr. Zotaj Antoneta 10 hours later
Brief Answer:
anxiety does not generally cause skin lesions

Detailed Answer:
Hello,
Thank you for the extra information.

Keratosis pilaris can cause dry skin and bumpy skin. It generally effects thighs and not the lower legs. it is good though to have a visit with your doctor to determine the lesions you have and than he will decide if tests are needed or not.

Anxiety might cause a variety of symptoms in the patients but generally skin rash or changes are unlikely.

I hope this is helpful and answers to your question but please feel free to let us know if any more clarification is needed on this.

Kind regards

Antoneta Zotaj, MD
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor